Testosterone products: FDA requires beefed up labeling to include risk of VTE, including DVT, PE

June 23, 2014

FDA is requiring manufacturers of all approved testosterone products to include a warning in the drug labeling about the risk of blood clots in the veins, also known as venous thromboembolism (VTE), including deep vein thrombosis (DVT) and pulmonary embolism (PE).

FDA is requiring manufacturers of all approved testosterone products to include a warning in the drug labeling about the risk of blood clots in the veins, also known as venous thromboembolism (VTE), including deep vein thrombosis (DVT) and pulmonary embolism (PE).

The risk of venous blood clots as a possible consequence of polycythemia is already included in the labeling of testosterone products, according to an FDA statement. Postmarket reports of venous blood clots unrelated to polycythemia has fueled FDA’s move to require a more general warning regarding venous blood clots, to ensure this risk is described consistently in the labeling of all approved testosterone products.

“This is another good example of how widespread use of an agent in the general population can expose unknown characteristics around a drug product,” said Robert Taketomo, PharmD, MBA, president & CEO, Ventegra.

“The FDA drug approval process is based upon the principles of safety and efficacy, not clinical effectiveness,” Dr Taketomo said.

“Fortunately, FDA and the provider community have designed processes to monitor the effectiveness of drugs once they are released into the market,” he continued. “Such processes capture the impact of overall use [eg, all types of patients, off-label indications, combinations with many other drugs, etc.] of prescription drug products such as testosterone. In rare cases, drug recalls have been initiated by FDA to remove a product from market, and address situations where clinical effectiveness data indicates a significant risk to patients that outweigh the benefits.”

Healthcare professionals and patients can report adverse events or side effects related to the use of these products to FDA's MedWatch Safety Information and Adverse Event Reporting Program.